Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 112, NWS Bismarck, ND

June 16, 2007McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 16, 2007, 10:38 PM CDT for McKenzie County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2007, 10:38 PM CDT (03:38 UTC)
Expired
Jun 16, 2007, 11:29 PM CDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McKenzie County, ND

The radar

The Glasgow radar (KGGW), 222 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2007-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2007-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 170340
SVRBIS
NDC053-170445-
/O.NEW.KBIS.SV.W.0112.070617T0338Z-070617T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
938 PM MDT SAT JUN 16 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1045 PM MDT(1145 PM CDT)

* AT 933 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES WEST OF SATHER DAM...OR ABOUT 41 MILES
  SOUTHWEST OF WILLISTON...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF SATHER DAM AROUND 1000 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE
CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 4777 10404 4747 10403 4735 10350 4760 10335

$$
TWH
1 follow-up statement
000 
WWUS53 KBIS 170429
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1129 PM CDT SAT JUN 16 2007

NDC053-170439-
/O.CAN.KBIS.SV.W.0112.000000T0000Z-070617T0445Z/
MCKENZIE ND-
1029 PM MDT SAT JUN 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCKENZIE COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MDT SUNDAY
MORNING(600 AM CDT SUNDAY MORNING) FOR NORTH DAKOTA.

LAT...LON 4777 10404 4747 10403 4735 10350 4760 10335

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:49 PM CDT, 7 hours 49 minutes earlier.

Area forecast discussion, Jun 16, 2:49 PM CDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
249 PM CDT SAT JUN 16 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
ACTIVE NIGHT ON TAP AS A WARM FRONT LIFTS NORTHWARD OUT OF SOUTH
DAKOTA INTO OUR STATE. UNSTABLE BUT CAPPED AIR SOUTH OF THE FRONT
WILL LIFT OVER THE FRONT ON THE WINGS OF A NOCTURNAL LOW LEVEL
JET...THIS WILL BE THE MAIN MECHANISM FOR OUR FORECAST AREA...THUS
I EXPECT MOST OF OUR THUNDERSTORMS WILL OCCUR BETWEEN 10 PM AND 10
AM SUNDAY MORNING. OTHER ACTIVITY...INITIATED OFF THE HIGHER
TERRAIN OF MONTANA AND WYOMING MIGHT AFFECT OUR SOUTHWEST CORNER
BY LATE AFTERNOON.

A SECOND ROUND OF SEVERE WEATHER WILL DEVELOP OVER THE CENTRAL
PART OF THE STATE SUNDAY AFTERNOON AS THE SURFACE LOW AND COLD
FRONT PUSH THROUGH THE REGION.

AFTER THAT SHOWERS AND THUNDERSHOWERS MAY LINGER IN A REGIME OF
COLD UPPER LEVEL TEMPERATURES MONDAY AND TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
AS THE NIGHT SHIFT INDICATED IN THE PREVIOUS DISCUSSION...THE LAST
FEW GFS AND EUROPEAN RUNS HAVE BECOME AS ONE...WITH A MUCH HIGHER
DEGREE OF AGREEABILITY OVER THE EXTENDED PERIOD THAN WHAT WAS
DEPICTED OVER THE PAST FEW DAYS. EXITING SHORT WAVE WEDNESDAY WILL
BE REPLACED WITH NORTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS AS
UPPER LEVEL RIDGING TAKES PLACE OVER THE ROCKY MOUNTAIN REGION. THE
UPPER LEVEL RIDGE THEN SLIDES SLOWLY EAST TOWARDS THE GREAT PLAINS
THURSDAY THROUGH SATURDAY...AND WILL BRING GRADUALLY WARMER
TEMPERATURES INTO THE REGION AS WE APPROACH THE WEEKEND.

TOUGH CALL ON PRECIPITATION CHANCES ALL FOUR DAYS OF THE LONG TERM.
RIDGE RIDER SHORT WAVES WILL BE DIFFICULT TO TIME AND PLACE...SO
FELT THE BEST FORECAST WAS TO LEAVE POPS/WEATHER AS IS...LEAVING
SLIGHT CHANCE POPS ALONE AS WELL AS LEAVING WEATHER OUT WHERE WE HAD
DRY BEFORE.

&&

.AVIATION...
A WARM FRONT LIFTING NORTH AND AN UPPER LEVEL DISTURBANCE MOVING IN
FROM MONTANA WILL BE THE FOCUS FOR THUNDERSTORMS DEVELOPING THIS
EVENING WEST...ADVECTING INTO CENTRAL NORTH DAKOTA AROUND MIDNIGHT.
SOME OF THESE STORMS WILL BE SEVERE. VFR CIGS AND VIS EXPECTED FOR
REST OF TODAY AND THROUGH THE EARLY EVENING...WITH MVFR TO IFR CIGS
AND VIS ANTICIPATED IN HEAVIER THUNDERSTORMS TONIGHT. MODELS THEN
BRING IN A LARGE AREA OF LOW CIGS...AROUND 1500-2000 FT AGL...BEHIND
THE CONVECTION WEST AND CENTRAL LATE TONIGHT/EARLY TOMORROW
MORNING...SO HAVE TRENDED THE TAF FORECASTS IN THIS DIRECTION. MAY
YET SEE AN AFTERNOON THUNDERSTORM OVER THE FAR SOUTHWEST AND SOUTH
CENTRAL TODAY WITH OUTFLOW BOUNDARIES FROM THE STORMS IN SD PUSHING
NORTH...AND CONVECTION OVER THE BIG HORNS OF MONTANA ADVECTING
EAST-NORTHEAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RSL/NH
Hazardous weather outlook, Jun 16, 5:17 AM CDT, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
517 AM CDT SAT JUN 16 2007

NDZ001>005-009>013-017>023-025-171030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-
517 AM CDT SAT JUN 16 2007 /417 AM MDT SAT JUN 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME MAY BE SEVERE. HEAVY RAIN IS POSSIBLE...MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS...POSSIBLY
SEVERE. AN ACTIVE WEEK AHEAD WITH A CHANCE OF THUNDERSTORMS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NDZ031>037-040>048-050-051-171030-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
517 AM CDT SAT JUN 16 2007 /417 AM MDT SAT JUN 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...SOME POSSIBLY SEVERE.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE JAMES RIVER NEAR LUDDEN
DAM. SEE THE LATEST FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS...POSSIBLY
SEVERE. AN ACTIVE WEEK AHEAD WITH A CHANCE OF THUNDERSTORMS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:49 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder56 min
Jun 16, 11:36 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Morton54 min
Jun 16, 11:47 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder58 min
Jun 16, 11:51 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, McIntosh54 min
Jun 17, 12:02 AM CDTSevere Thunderstorm WarningBISStutsman58 min
Jun 17, 12:15 AM CDTSevere Thunderstorm WarningBISMercer60 min
Jun 17, 12:27 AM CDTTornado WarningBISBurleigh, Kidder33 min
Jun 17, 12:49 AM CDTSevere Thunderstorm WarningBISKidder56 min
Jun 17, 12:52 AM CDTSevere Thunderstorm WarningBISMcLean53 min
Jun 17, 12:57 AM CDTTornado WarningBISBurleigh33 min
Jun 17, 1:08 AM CDTSevere Thunderstorm WarningBISStutsman67 min
Jun 17, 2:08 AM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams67 min
Jun 17, 2:14 AM CDTSevere Thunderstorm WarningBISStutsman61 min
Jun 17, 4:16 AM CDTWind AdvisoryBISDickey, LaMoure11 hr
Jun 17, 7:13 AM CDTSevere Thunderstorm WarningBISMcKenzie62 min
Jun 17, 3:20 PM CDTFlash Flood WatchBISDickey, Kidder, LaMoure, Logan, McIntosh, Stutsman9 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.